MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1327-02-S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event description continuation: the electrode ring #1 was lifted on the proximal side with two white plastic like materials sticking out and the pu margin was also separated from the electrode ring was assessed as a reportable malfunction as may cause damage to vascular endothelial linings during the withdrawal of the catheter and sheath.As for the foreign material, it was originally reported and assessed as a reportable malfunction.The clear sensor sleeve had a scratch was assessed as not reportable as the integrity of the sensor sleeve had not been compromised.The reddish brown material inside the clear sensor was assessed as not reportable as there is no damage to the sensor sleeve integrity that it noted that could cause the foreign material travels into the blood circulation.The potential that it could cause or contribute to a death or serious injury, or other significant adverse event, was remote.There appears to have been a deviation in the procedure and the recommended biosense webster, inc.Instructions for use.Under the "thermocool smarttouch bi-direction catheter instructions for use" under the "directions for use" it states, "to verify compatibility between the sheath and catheter, advance the catheter through sheath prior to insertion.The preface sheath or an 8.5f sheath is recommended." however, in the additional information received it was stated that a 8fr sl1 sheath was used.The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) procedure with a smart touch bidirectional catheter.The physician placed the smart touch bidirectional catheter into an 8 french sheath.Parts of the catheter were damaged.The procedure was completed with no patient consequence.Additional information was received clarifying that there was no internal catheter components or sharp edges noted on the catheter.The physician could not withdraw the catheter through the 8fr sl1 sheath.Therefore, the sheath and catheter were withdrawn as a unit.It was then noted that a small piece of the sheath was stuck under the electrode of the catheter¿s tip.The resistance with the sheath described was assessed as not reportable as interference or friction between devices is a known occurrence.If resistance is encountered, the system may be withdrawn as a unit.This is a common practice during procedures.Since the vast majority of ep procedures utilize multiple device exchanges, an increased potential for patient injury was remote.The foreign material (a small piece of the sheath) noted under the electrode of the catheter¿s tip was assessed as a reportable malfunction as it was adhered to the catheter within the usable length and poses a patient risk.The biosense webster failure analysis lab received the catheter for evaluation on (b)(6) 2017 and discovered that electrode ring #1 was lifted on the proximal side with two white plastic like materials sticking out and the pu margin was also separated from the electrode ring.Just below the pu margin, the clear sensor sleeve had a scratch.Also, there was reddish brown material inside the clear sensor sleeve.
 
Additional Manufacturer Narrative
The biosense webster failure analysis performed additional assessment on january 20, 2017.During this assessment the scanning electron microscope (sem) results show that the external surface of the pebax exhibited evidence of a pinhole and scratches.No other anomalies were observed.The scratch had already been reported in the 3500a initial and assessed as not reportable.The pinhole is assessed as a reportable malfunction as the integrity of the sensor sleeve is compromised.The awareness date for this finding is january 20, 2017.(b)(4).
 
Additional Manufacturer Narrative
(b)(4).It was reported that a patient underwent an atrial fibrillation (afib) procedure with a smart touch bidirectional catheter.The physician placed the smart touch bidirectional catheter into an 8 french sheath.Parts of the catheter were damaged.The procedure was completed with no patient consequence.Additional information was received clarifying that there was no internal catheter components or sharp edges noted on the catheter.The physician could not withdraw the catheter through the 8fr sl1 sheath.Therefore, the sheath and catheter were withdrawn as a unit.It was then noted that a small piece of the sheath was stuck under the electrode of the catheter¿s tip.The returned device was visually inspected and white material was stuck underneath of electrode#1; the electrode ring #1 was lifted and the pu margin was also separated from the electrode.As well, scratches and reddish brown material were found on the pebax.Per this condition a scanning electron microscope (sem) testing was performed and there is evidence of pinhole and scratches condition.It is possible that an unknown object hit and punctured the pebax.Therefore, a fourier transforms infrared spectroscopy test (ft-ir) was performed in order to identify the type of foreign material; the results demonstrated that the material is composed of a plastic composite of polyethylene and barium sulfate.Finally, the catheter outer diameters were measured and all were found within specifications.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The customer complaint has been verified.However, the root cause of the damages found could be related with the use of the inappropriate sheath.The instructions for use (ifu) states that the compatibility should be verified between the sheath and catheter and any sheath < 8.5 f is contraindicated.

Brand Name
THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6252929
Report Number9673241-2017-00052
Device Sequence Number89778
Product Code LPB
UDI-Device Identifier10846835009170
UDI-Public(01)10846835009170(11)160812(17)170731(10)17541248M
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Model NumberD-1327-02-S
Device Catalogue NumberD132702
Device Lot Number17541248M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2017
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/17/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/15/2017
Supplement Report FDA Received Date02/14/2017
03/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1